The incidence of radiation overdoses pertaining to CT perfusion scans following stroke or traumatic brain injury has risen dramatically within the last year. The Food and Drug Administration (FDA) has begun investigating the causes behind this sudden increase in overdose cases.
A CT perfusion scan consists of injecting radioactive dye, allowing the CT machine to get a clear image of the blood vessels within the brain. Radiology technicians prefer using higher doses of radioactive dye because it results in better picture quality. However, these technicians may not have been adequately trained on using the CT perfusion machines. The lack of training can be from an oversight in the individual hospital or clinic administration, or the manufacturer of the CT machines may not provide the necessary instructions for proper use of the diagnostic equipment.
In many cases of radiation overdose, the patients experienced severe hair loss, particularly in an arc shape just above the ears and usually extending the entire circumference of the head. There have also been reports of patients experiencing radiation burns on the scalp where the hair loss occurred. When overdoses come from radioactive dye, symptoms are more vague, but overdoses due to incorrect settings on equipment can easily be seen in the well-delineated pattern of hair loss surrounding the heads of patients.
While the hair loss, skin irritation and burns are shocking enough, far more dire side effects may present themselves over the long term. Patients who received excessive amounts of radioactive dye are at a higher risk of developing neurological damage, as well as an increase in the risk of developing cancer.
Technicians at the hospital locations where several of the radiation overdoses occurred, justified using larger amounts of radioactive dye in order to get better results from the scans. Due to the high cost of running such tests, as well as the sheer volume of patients requiring CT scans, the hospital technicians were attempting to avoid unnecessary repeat scans that would take additional time and cost for both the hospital as well as the patient.
Also under fire is the manufacturer of one of the most widely used CT perfusion machines, General Electric (GE). The company has been accused of not providing appropriate training and instruction manuals to the radiological staff to show them how to operate the equipment safely. GE maintains that the technicians should be held accountable for not keeping close track of the radioactive dye dosages, which are readily accessible to the technicians for monitoring.
Regardless of the initial finger pointing displayed by both GE and hospital staff, the issue of gravest concern is the well-being of the patients who have been physically harmed by receiving excessive amounts of radioactive dye. Proper training on dosing levels and equipment utilization is necessary in order to avoid potentially dangerous results that could end with permanent damage to the patient.
If you or a loved one suffered a radioactive overdose, contact our office to discuss your case. You may be eligible for compensation because of your injuries.